MAUDE Adverse Event Report: MEDSORB DOMINICANA, S.A. NEURO SPONGE; GAUZE/SPONGE, INTERNAL

MEDSORB DOMINICANA, S.A. NEURO SPONGE; GAUZE/SPONGE, INTERNAL
Model Number 30-056
Medical Device Problem Codes Material Separation (1562); Material Integrity Problem (2978); Protective Measures Problem (3015)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 01/02/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Root cause: the sponge is supplied to deroyal by medsorb dominicana.A supplier corrective action request (scar) was issued to medsorb.In its response medsorb provided the following root causes for the reported issues: neuro sponge not detected by x-ray: x-ray material comes with coa showing compliance to astm f640-12.The product is manufactured according to requirements.The instructions for use (ifu) packaged with the product establishes the following: "the size and position of the radiopaque markers may impact their visibility; small patties may be obscured from the x-ray when behind bone or in morbidly obese individuals." string removed: this did not occur during the manufacturing process as there was no detection of thread attachment failures in process.Additionally, there have been no material changes.The product is designed so that the string is available for location of the sponge.The string is not meant to be used to remove or relocate the sponge in situ.This is stated in the ifu.The root cause for this type of failure is usually associated with improper use of the device by using the string to relocate or remove the sponge.Corrective action: no corrective actions have taken at this time.Investigation summary an internal complaint (call (b)(4).) was received indicating that a neuro sponge (part 30-056, lot 19082732) miscount occurred during a procedure.The missing sponge was undetected during an x-ray.The physician reopened the patient's incision and removed the sponge.A sample was unavailable for return.During follow-up communication with the initial reporter, it was confirmed that the device's x-ray element was intact but the string was removed.The part is complete upon arrival to deroyal from the supplier, medsorb.A scar was issued to medsorb, and a response was received and accepted february 19 by deroyal personnel.The neuro sponges have an x-ray detectable strip on the pattie itself.The product is received at deroyal with a certificate regarding the x-ray detectability of the product.The statement on the certificate says, "products contain radiopaque x-ray detectable material that is tested in accordance with astm f640-12." there have been 3,934 units sold from february 2019 to present with a complaint-to-sales ratio of 0.000763.There have been three complaints during this time frame, but no other like complaints reported for the same part number.The investigation is complete at this time.If new or critical information is received, this report will be updated.
 
Event or Problem Description
A neuro sponge miscount occurred.The sponge was not detected during an x-ray.The doctor went into the operative site, found the sponge, and removed it.

Brand Name
NEURO SPONGE
Common Device Name
GAUZE/SPONGE, INTERNAL
Manufacturer (Section D)
MEDSORB DOMINICANA, S.A.
zona franca industrial
san pedro de macoris
san pedro de macoris
DR 
MDR Report Key11423705
Report Number1060680-2021-00001
Device Sequence Number11721308
Product Code EFQ
UDI-Device Identifier00749756254243
UDI-Public00749756254243
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
K791871
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 03/05/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number30-056
Device Lot Number19082732
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/05/2021
Initial Report FDA Received Date03/05/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1